“If W-18 does hit the street, especially in a large volume, the possibility of significant overdoses and death is there.”
A drug said to be 100 times more powerful than fentanyl has been detected in the lower mainland, and law enforcement officials are warning drug users, fearful the overdose crisis could reach new heights.
Canada has recently made W-18 illegal , but the deadly synthetic opioid was discovered in March after the Delta Police department’s Drugs/Special Projects Section busted a fentanyl lab in Burnaby. Teh lab was part of a bigger drug ring operating in Burnaby, Surrey and Richmond.
Sgt. Sarah Swallow says they W-18 is being disguised as oxycodone and heroin.
“It’s a synthetic opioid that has been described by, I believe, Health Canada as being 100 times more potent than fentanyl. And at the moment there is a public health warning about fentanyl because it is so much more potent than heroin.”
Abbotsford Deputy Chief Mike Serr , who is also the Chair of the Canadian Association of Chiefs of Police drug abuse committee, says users face a much higher risk of overdose.
“Just minute, minute amounts will cause an overdose or death – so that’s why it is a significant concern for us.”
Five people are facing charges and remain in custody.
Will Naloxone work as an antidote?
As it does with fentanyl overdoses, naloxone may have a role to play in keeping overdose victims alive, buying them some time to at least make it to hospital.
But BC’s Chief Medical Health Officer, Doctor Perry Kendall, says that’s not a “sure thing”, and it may all depend on dosage.
“With some of the synthetic opioids, one or two vials can be used to successfully reverse an overdose; with some of these other drugs, the more synthetics, you can reverse the overdose, but it wears of very quickly, and then the fentanyl or the W-18 comes back, so the person goes down again.”
He says the arrival of W-18 does create potential for a spike in deadly overdoses, above and beyond the fentanyl cases.
Delta Police are offering the following reminders for drug users:
- fentanyl and W-18 cannot be detected by looks, smell or taste and are being misrepresented and sold by drug dealers as other drugs;
- do not use alone and start with a small amount;
- do not mix with other substances as it can increase the risk of overdose;
- use where help is easily available;
- do not be afraid to call 9-1-1 for assistance.